Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 98, NWS Memphis, TN

May 27, 2008Carroll County, Gibson County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 27, 2008, 8:25 AM CDT for Carroll County, Gibson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2008, 8:25 AM CDT (13:25 UTC)
Expired
May 27, 2008, 11:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Gibson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 271326
FFWMEG
TNC017-053-271630-
/O.NEW.KMEG.FF.W.0098.080527T1325Z-080527T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
825 AM CDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  EAST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 1130 AM CDT

* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKENZIE
  AND ATWOOD.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES OVER THE NEXT THREE 
HOURS ARE POSSIBLE IN THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3583 8838 3583 8857 3579 8860 3579 8866
      3612 8884 3612 8875 3609 8874 3606 8867
      3612 8864 3611 8853 3614 8848
TIME...MOT...LOC 1325Z 180DEG 0KT 3592 8861

$$
1 follow-up statement
000 
WGUS74 KMEG 271559
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 AM CDT TUE MAY 27 2008

TNC017-053-271630-
/O.CON.KMEG.FF.W.0098.000000T0000Z-080527T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL TN-GIBSON TN-
1058 AM CDT TUE MAY 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR EAST
CENTRAL GIBSON AND WESTERN CARROLL COUNTIES...

AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 4 
HOURS...RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN 
ACROSS THE WARNED AREA. ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE 
OVER AT LEAST THE NEXT HOUR...WITH RAINFALL RATES IN EXCESS OF 1 
INCH PER HOUR. THIS WILL LIKELY LEAD TO FLASH FLOODING ACROSS THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATWOOD.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3583 8838 3583 8857 3579 8860 3579 8866
      3612 8884 3612 8875 3609 8874 3606 8867
      3612 8864 3611 8853 3614 8848
TIME...MOT...LOC 1558Z 180DEG 0KT 3592 8861

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:25 AM CDT, 4 hours earlier.

Area forecast discussion, May 27, 4:25 AM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
425 AM CDT TUE MAY 27 2008

.DISCUSSION...SURFACE ANALYSIS THIS MORNING PLACES A QUASI-
STATIONARY BOUNDARY STRETCHING FROM THE EASTERN GREAT LAKES INTO
NORTHERN MISSOURI AND THEN BACK INTO THE CENTRAL PLAINS. REGIONAL
WSR-88D TRENDS SHOW A CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL ARKANSAS AND A DECAYING MCS STRETCHING FROM
SOUTHWEST MISSOURI INTO OKLAHOMA. TEMPERATURES RANGE FROM THE 60S
NORTH TO THE LOWER 70S SOUTH OF I-40. SEVERE WEATHER POTENTIAL
TODAY AND TONIGHT IS THE MAIN CONCERN IN THIS FORECAST PACKAGE.

TODAY THROUGH THURSDAY NIGHT...QUASI-STATIONARY BOUNDARY LOCATED
UPSTREAM WILL GRADUALLY MOVE SOUTH INTO THE LOWER MISSISSIPPI
VALLEY TONIGHT INTO WEDNESDAY. MEANWHILE...WEAKENING MCS
STRETCHING FROM SOUTHWEST MISSOURI BACK THROUGH WESTERN ARKANSAS
AND EASTERN OKLAHOMA WILL CONTINUE TO WEAKEN AS IT APPROACHES THE
MID SOUTH THIS MORNING. HOWEVER...AS INSTABILITY INCREASES WITH
DAYTIME HEATING ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP. LEFT OVER OUTFLOW BOUNDARIES FROM YESTERDAY/S
CONVECTION WILL PROVIDE A LIFTING MECHANISM FOR ANY NEW
CONVECTION THAT DEVELOPS. MODEL SOUNDINGS/SHORT TERM CONVECTIVE
ANALYSIS YIELDS SURFACE BASED CAPE VALUES BETWEEN 2000-4000 J/KG
AND LIS BETWEEN -8 AND -9. IN ADDITION...FREEZING LEVELS ARE EXPECTED
TO BE AROUND 14KFT...WHICH WILL LIMIT OVERALL HAIL SIZE TODAY TO
AROUND THE SIZE OF NICKELS. NONETHELESS...DAMAGING WINDS IN EXCESS
OF 60 MPH AND LARGE HAIL WILL BE POSSIBLE WITH ANY THUNDERSTORMS
WHICH BECOME SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE
SHOWERS AND THUNDERSTORMS AS PRECIPITABLE WATER VALUES WILL BE
APPROACHING 2 INCHES.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE MID
SOUTH WEDNESDAY AND WEDNESDAY NIGHT AS THE BOUNDARY SLOWLY DEPARTS
THE AREA BY THURSDAY MORNING AND HIGH PRESSURE RETURNS FOR
THURSDAY AFTERNOON INTO FRIDAY.

.LONG RANGE...(FRIDAY THROUGH MONDAY)...00Z LONG RANGE MODELS
INDICATE VERY LITTLE CHANGE IN THE OVERALL UPPER AIR PATTERN
THROUGH MONDAY. THE LOWER MISSISSIPPI VALLEY WILL REMAIN ON THE
PERIPHERY OF THE UPPER LEVEL RIDGE WITH ANOTHER COLD FRONT MOVING
SOUTH INTO THE REGION FOR THE UPCOMING WEEKEND WILL NOT BUILD INTO THE
LOWER MISSISSIPPI VALLEY UNTIL THE MIDDLE OF NEXT WEEK. ANOTHER
COLD FRONT WILL MOVE SOUTH INTO THE REGION TOWARDS THE END OF THE
WEEKEND...PRODUCING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS.
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 27, 4:31 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CDT TUE MAY 27 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
431 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH TODAY. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO
THE SIZE OF NICKELS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT
BECOME SEVERE. IN ADDITION...HEAVY RAINFALL FROM THE THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE FLASH FLOODING ACROSS THE MID SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 27, 4:54 AM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CDT TUE MAY 27 2008

TNZ055-092-271030-
DECATUR TN-HARDIN TN-
454 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST
OF MORRIS CHAPEL AT 454 AM CDT...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN DECATUR AND HARDIN COUNTIES...INCLUDING THE CITY OF
SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, May 27, 4:58 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 AM CDT TUE MAY 27 2008

TNZ051-052-271030-
CROCKETT TN-MADISON TN-
458 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST
OF BELLS AT 458 AM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN CROCKETT AND MADISON COUNTIES...INCLUDING THE CITY OF
JACKSON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, May 27, 5:28 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 AM CDT TUE MAY 27 2008

TNZ020-021-052-054-271115-
CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
528 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER FAIRVIEW AT 528 AM CDT...MOVING EAST AT 25
MPH.

PEOPLE IN CARROLL...GIBSON...HENDERSON AND MADISON COUNTIES...
INCLUDING THE CITY OF HUMBOLDT...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 AM CDT.
Special weather statement, May 27, 5:38 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 AM CDT TUE MAY 27 2008

TNZ055-092-271115-
DECATUR TN-HARDIN TN-
538 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 12 MILES SOUTHWEST OF DECATURVILLE AT 538 AM
CDT...MOVING NORTHEAST AT 11 MPH.

PEOPLE IN DECATUR AND HARDIN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 AM
CDT.
Local storm report, May 27, 7:14 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
714 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      PARSONS                 35.65N 88.12W
05/27/2008                   DECATUR            TN   LAW ENFORCEMENT

            SEVERAL ROADS IN PARSONS AND THE NORTHERN PORTION OF
            DECATUR COUNTY AFFECTED.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:02 AM CDTFlash Flood WarningMEGDecatur, Henderson4 hr
May 27, 7:40 AM CDTAreal Flood AdvisoryMEGWeakley2 hr
May 27, 7:47 AM CDTFlash Flood WarningMEGChester, Hardin, Henderson, McNairy3 hr
May 27, 7:49 AM CDTAreal Flood AdvisoryMEGCarroll, Gibson3 hr
May 27, 9:58 AM CDTAreal Flood AdvisoryMEGMadison2 hr
May 27, 10:44 AM CDTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy2 hr
May 27, 12:22 PM CDTFlash Flood WarningMEGHardin, McNairy113 min

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.